Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 274, NWS Wichita, KS

August 22, 2003Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 22, 2003, 5:46 PM CDT for Neosho County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 5:46 PM CDT (22:46 UTC)
Expired
Aug 22, 2003, 6:45 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Neosho County, KS

The radar

The Tulsa radar (KINX), 150 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 222246
SVRICT
KSC133-222345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
546 PM CDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 645 PM CDT.

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ERIE...OR ABOUT 13 MILES
  SOUTHEAST OF CHANUTE...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GALESBURG AROUND 615 PM CDT...
  NEAR THAYER AROUND 645 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 645 PM CDT.

LAT...LON 3746 9519 3761 9520 3761 9551 3740 9552

$$

/KLEINSASSER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:42 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 22, 3:42 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...FCST NUMBERS BELOW
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT FRI AUG 22 2003

VERY HOT TEMPS LOOK TO CONTINUE THROUGH MONDAY THUS KEEPING OUR
TRIPLE DIGIT STREAK ALIVE FOR A POSSIBLE 10 STRAIGHT DAYS. A COLD
FRNT WILL TRY AND SNAP THIS HOT STREAK EARLY NEXT WEEK...AND ALSO
GIVE MUCH OF THE REGION A DECENT CHANCE OF RAIN.

TNGHT
WATER VAPOR CURRENTLY SHOWS WEAK UPPER LOW MOVING INTO W TX WHICH
WILL TAKE UPPER SUPPORT SOUTHWARD ALONG WITH IT...HOWEVER THIS
MORNINGS CONVECTION OVER S CENTRL LEFT A BNDY IN PLACE WHICH COULD
SPARK SOME RE-DEVELOPMENT FOR LATE THIS AFTERNOON...THUS WILL CARRY
20 POPS DURING THE EVENING TIME FRAME IN SOUTHERN KS.

SAT-SUN
COOLER AIRMASS CURRENTLY IN PLACE OVER NEBR AND IOWA LOOKS TO REMAIN
NORTH OF OUR AREA WHICH WAS ADVERTISED TO GIVE US SOME SOME
RELIEF...THEREFORE THE HOT TEMP SAGA LOOKS TO CONTINUE THRU THE
WEEKEND WITH HIGHS REMAINING IN THE TRIPLE DIGITS FOR MOST AREAS.
DRY WX SHOULD ALSO RESULT WITH UPPER RIDGE CENTER CAMPING OUT OVER
KS.

MON
ONE MORE HOT DAY TO GO THIS PERIOD AS TEMPS REACH THE TOASTY TRIPLE
DIGITS AGAIN. SFC FRNT WILL MAKE ITS TREK SOUTHWARD ACROSS THE UPPER
PLAINS DURING THE DAY AND SHOULD REACH NW KANSAS LATER IN THE
AFTERNOON. STORM DEVELOPMENT LOOKS LIKE A PRETTY GOOD BET ALONG THE
FRNT AS CONVERGENCE IS FAIRLY STRONG. THIS ACTIVITY WILL TRY AND
SPREAD SOUTHWARD ACROSS THE CWA MONDAY NIGHT. CURRENT POPS LOOK PRETTY
GOOD AND WILL NOT ALTER THEM MUCH.

EXTENDED: TUES-FRI
COOLER TEMPS ON THE WAY FOR THE CENTRL PLAINS WITH PRECIP CHANCES
CONTINUING ON TUES FOR LOCATIONS NEAR AND S OF THE FRNT. WILL KEEP
BROAD BRUSH 20 POPS GOING FOR TUES UNTIL FRNTL POSITION CAN BE
BETTER DIAGNOSED WITH LATER MODEL RUNS...OTHERWISE THINGS LOOK TO
DRY OUT WITH TEMPS COOLING BACK. IF FRNT SLOWS DOWN AND DOES NOT
PUSH THRU THE CWA ON TUESDAY TEMPS WILL HAVE TO BE RAISED SOME FOR
AREAS ALONG AND S OF THE FRNT. MODELS ARE ADVERTISING A COOLER
AIRMASS SETTLING OVER KS ON WED/THUR WITH TEMPS DROPPING INTO THE
80S. WILL NOT GO THAT COOL AT THIS JUNCTURE BUT RATHER START A
DOWNWARD TREND TO TEMPS AND LOWER THEM INTO LOWER 90S. WOULD
NOT BE SURPRISED TO SEE LATER SHIFTS DROP THEM INTO THE 80S
ESPECIALLY IF MODELS KEEP SUGGESTING THIS COOLER AIRMASS VENTURING
SOUTHWARD BEHIND THE FRNT. HIGH TEMPS LOOK TO WARM BACK UP COME FRI.

FCSTID = 15/JAKUB
ICT   72 102  71 102 /  20   5   5   5
HUT   71 102  71 103 /  20   5   5   5
EWK   71 101  71 102 /  10   5   5   5
EQA   71 100  71 101 /  20   5   5   5
WLD   72 101  72 101 /  20   5   5   5
RSL   69 103  70 103 /  10   5   5   5
GBD   71 103  72 104 /  20   5   5   5
SLN   73 103  71 104 /  10   5   5   5
MPR   71 101  71 102 /  10   5   5   5
CFV   71  99  72  99 /  10   5   5   5
CNU   70  98  71  99 /  10   5   5   5
K88   69  98  71  98 /  10   5   5   5
.ICT...
KS...NONE.
Hazardous weather outlook, Aug 22, 11:35 AM CDT, 6 hours 11 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-231030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 100 TO 105 ARE EXPECTED BETWEEN 1 PM AND 6 PM,
ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING, ROUGHLY ALONG AND SOUTH OF HIGHWAY 400.  THE STRONGER
STORMS MAY PRODUCE WIND GUSTS UP AROUND 60 MPH AND NICKEL SIZED HAIL.
STORMS WILL BE ISOLATED AND SHORT LIVED, SO NO WIDESPREAD SEVERE
WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AS A COLD
FRONT SLICES THROUGH THE AREA. A FEW OF THESE STORMS COULD BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT,
DUE TO THE ISOLATED NATURE OF ANY STORMS THAT DEVELOP.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:13 PM CDTSevere Thunderstorm WarningICTHarvey62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.